Vyvanse is a stimulant that is used to treat attention-deficit hyperactivity disorder and binge eating disorder. Taking it in a way that is not prescribed, taking it for nonmedical reasons, or taking too much of it may lead to an overdose.
Vyvanse is classified as a Schedule II drug, which means that it is likely to lead to misuse as well as physical and psychological dependence. As a person starts misusing Vyvanse, they become more tolerant of it. As their tolerance increases, they may need to take higher doses to feel its effects, and this makes them more likely to have an overdose and experience serious health problems.
Vyvanse Overdose Amount
The Vyvanse overdose amount varies from person to person. One factor is how often a person is using the medication. If someone uses a lot of Vyvanse, builds up a high tolerance and then decreases their use, they are likely to accidentally take too much the next time they use and overdose. In addition, if a person is also taking other drugs or is drinking, the risk of negative consequences increases.
The recommended starting dose for Vyvanse is 30 mg per day, but depending on a person’s genetics, use of other drugs or alcohol or other health conditions, they could start having problems at lower doses. Someone may overdose on 20 mg of Vyvanse or less depending on these other factors. It is important for people who use Vyvanse to know how much they are taking and not to exceed the dose prescribed by a doctor. A person who takes high doses such as 100–200 mg Vyvanse is much more likely to experience an overdose.
Vyvanse Overdose Symptoms
What happens when you overdose on Vyvanse? Someone who is using Vyvanse may experience the following symptoms:
- Blurry vision
- Muscle cramps
- Pounding in the ears
- Feeling depressed or anxious
- Feeling weak or shaky
- Irregular heartbeat
- Numbness or pain in the fingers or toes
Anyone who is experiencing Vyvanse overdose symptoms should immediately seek help. If an overdose is left untreated, it could lead to serious injury or even death.
Signs of Vyvanse Overdose
Someone who has taken too much Vyvanse will display certain symptoms that others around them may notice. Outward signs of Vyvanse overdose include:
- Dilated pupils
- Rapid or difficulty breathing
- Shaking or trembling
Anyone who notices these signs in a loved one, especially when they know they’ve been using Vyvanse, should immediately seek emergency help. If these symptoms are not treated by medical professionals, much more serious things may occur, such as:
- Passing out
- Heart attack
Side Effects of Vyvanse Overdose
Even if a person seeks treatment, there may be several lingering side effects of Vyvanse overdose. In the shorter term, someone may experience extreme depression and tiredness after the stimulant effects of the medication wear off. People who have used high doses of stimulants also tend to have withdrawal symptoms, such as irritability, headaches, vomiting and difficulty sleeping for up to a couple of weeks after they stop using.
In the longer term, using stimulant medications at high rates can cause damage to multiple organs, such as lungs, heart, kidneys, and liver, and can increase the risk of infection. Additionally, people who misuse Vyvanse may experience permanent changes in their mental abilities or may develop mental health disorders.
Someone who has overdosed on Vyvanse while using other drugs may experience serotonin syndrome, which occurs when too much serotonin floods your system. Signs of this disorder include fever, sweating, shaking and diarrhea. Medical professionals can help address both short- and long-term effects of Vyvanse overuse.
Vyvanse Overdose Prevention
To prevent overdosing on Vyvanse, people should take it exactly as prescribed. Mixing Vyvanse with alcohol and other drugs also makes an overdose more likely and should be avoided. A 2010 report found that out of people who had bad reactions and went to the emergency room after ADHD medication, nearly half had also been taking other prescription drugs. In nearly 20% of cases, people had combined stimulants with alcohol.
Certain people may be more likely to experience an overdose or other negative symptoms from Vyvanse. For example, people with heart problems are more likely to die when they take Vyvanse and pre-existing mental health conditions may worsen.
Vyvanse Overdose Treatment
Immediate treatment for a Vyvanse overdose includes seeking emergency help to make sure severe injury or death can be avoided. If someone is experiencing an overdose, call 911 immediately. A person who is taken to the emergency room for an overdose can receive treatment to help prevent and reverse the damage. Medical personnel may use drugs to manage symptoms like seizures or heart problems or pump the stomach to remove any Vyvanse that is still present.
Recovery from a Vyvanse overdose also involves addressing underlying drug dependence. This may involve approaches like group therapy, individual therapy and medical treatment for other co-occurring disorders.
If you or someone you know has overdosed on Vyvanse, it is a good idea to seek treatment. Call The Recovery Village Ridgefield to talk to treatment specialists who can help you learn more about treatment options for Vyvanse abuse.
DailyMed. “Vyvanse.” Updated January 19, 2018. Accessed August 7, 2018.
MedlinePlus. “Lisdexamfetamine.” Revised April 15, 2019. Accessed August 8, 2019.
Substance Abuse and Mental Health Services Administration. “Emergency Department Visits Involving Attention Deficit/Hyperactivity Disorder Stimulant Medications.” January 24, 2013. Accessed August 7, 2019.
Substance Abuse and Mental Health Services Administration. “Treatment for Stimulant Use Disorders.” Treatment Improvement Protocol Series, 1999. Accessed August 7, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.